Kentucky, 2001

Flash Flood and Hail in Kentucky, July 4, 2001

July 4, 2001 · NWS LMK · 15 events in 11 counties and zones

Trees and power lines were downed by straight line winds over parts of east central and south central Kentucky. Large hail was also reported with some of the storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$10,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees and power lines were downed by straight line winds over parts of east central and south central Kentucky. Large hail was also reported with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 3:10 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 4, 3:10 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 AM EDT WED JUL 4 2001

MAIN FORECAST PROBLEMS THIS MORNING ARE THE CHANCES FOR
THUNDERSTORMS TODAY AND IF THEY WILL CONTINUE INTO TONIGHT. ALSO
CHANCES FOR DEVELOPMENT ALONG FRONT AS IT DROPS THROUGH AREA
THURSDAY MORNING.

MODELS GENERALLY SIMILAR BUT WILL LEAN MORE TOWARD ETA...PER MODEL
DIAGNOSTIC DISCUSSION.

THUNDERSTORMS HAVE DEVELOPED ALONG SEVERAL BOUNDARIES TO THE NORTH
AND WEST OF FORECAST AREA. STORMS TO THE WEST HAVE BEGUN TO MOVE
EAST AFTER HOLDING NEARLY STATIONARY FOR SEVERAL HOURS.  ANOTHER
AREA OF STORMS OVER ILLINOIS ALSO HAS POSSIBILITY OF REACHING
FA...ESPECIALLY NORTHERN SECTIONS...DURING THE MORNING HOURS.
THUNDERSTORMS ALONG TWO BOUNDARIES ACROSS CENTRAL INDIANA COULD
IMPACT NORTHEAST PARTS OF FA.

ETA SHOWS AREA OF INSTABILITY HEADED TOWARD FA ALONG AND AHEAD OF
THE COLD FRONT. ALTHOUGH MUCH OF ATMOSPHERE HAS DRIED OUT...LOW
LEVEL MOISTURE PERSISTS WITH VERTICAL VELOCITY INCREASING AS FRONT
APPROACHES OHIO RIVER AFTER MIDNIGHT. MOISTURE DEEPENS OVER
NORTHEAST PART OF FA AHEAD OF FRONT THURSDAY MORNING. AVN HINTS AT
SIMILAR SOLUTION BUT HAS AREA DISPLACED TO THE NORTHEAST.

WITH ALL THIS IN MIND...WILL HAVE TO KEEP POPS QUITE HIGH TODAY WITH
CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT. WITH VERTICAL VELOCITY AND
INSTABILITY CONTINUING...WILL HAVE TO MENTION CHANCE OF SHOWERS
THURSDAY MORNING OVER NORTHEAST PART OF FA.

WILL GO A LITTLE ABOVE AVN POPS TONIGHT BUT WILL TRIM SOME OVER
SOUTHERN COUNTIES TODAY. ON THURSDAY WILL ADD SMALL CHANCE SHOWERS
PER ABOVE DISCUSSION.

AVN TEMPS MORE REASONABLE TODAY AND TONIGHT BUT WITH COOLER AIR
ALONG AND BEHIND FRONT...WILL USE BLEND OF AVN AND NGM MOS FOR
THURSDAY.

.SDF...NONE.

SCHOLZ

In the hours before

Special weather statement, Jul 4, 4:42 AM EST, 8 minutes before
INZ076>079-083-084-089>092-KYZ023>026-028>038-045-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 AM EDT WED JUL 4 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MOST OF
NORTH CENTRAL KENTUCKY THIS AFTERNOON AND THIS EVENING.

THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM HARTFORD IN
OHIO COUNTY TO ELIZABETHTOWN IN HARDIN COUNTY TO CYNTHIANA IN
HARRISON COUNTY KENTUCKY.

SOUTHWEST WINDS WILL KEEP MOIST AND UNSTABLE AIR IN PLACE OVER THE
LOWER OHIO VALLEY. WITH DAYTIME HEATING INCREASING THE INSTABILITY...
STRONG THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE
INTO THE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE. THE MAIN
THREAT WILL BE DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEAT|HER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTERNOON.

SCHOLZ

The radar

The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Bullitt

When
July 4, 4:50 AM EST
Where
Bullitt County, Mt Washington
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.050, -85.550

Flash Flood, Nicholas

When
July 4, 6:30 AM EST to 7:30 AM EST
Where
Nicholas County, 3 mi NE of Carlisle
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Parts of US 68 were washed out. Several houses and mobile homes were inundated by water.

Hail, Green

When
July 4, 12:20 PM EST
Where
Green County, Greensburg
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.500

Hail, Green

When
July 4, 12:20 PM EST
Where
Green County, Greensburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -85.500

Thunderstorm Wind, Hart

When
July 4, 12:20 PM EST
Where
Hart County, Horse Cave
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -85.917

Thunderstorm Wind, Taylor

When
July 4, 12:40 PM EST
Where
Taylor County, Mannsville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -85.200

Thunderstorm Wind, Barren

When
July 4, 12:50 PM EST to 1:20 PM EST
Where
Barren County, Haywood
Measured
70 kt (81 mph)
Property damage
$5,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -85.967

Thunderstorm Wind, Casey

When
July 4, 1:00 PM EST
Where
Casey County, 2 mi N of Liberty
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -84.950

Thunderstorm Wind, Taylor

When
July 4, 1:00 PM EST to 1:10 PM EST
Where
Taylor County, 2 mi E of Campbellsville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.317

Thunderstorm Wind, Barren

When
July 4, 1:02 PM EST
Where
Barren County, Roseville
Measured
70 kt (81 mph)
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
36.883, -85.917

Two farm buildings and one garage were totally destroyed by straight line winds.

Thunderstorm Wind, Barren

When
July 4, 1:10 PM EST
Where
Barren County, Glasgow
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.900

Hail, Lincoln

When
July 4, 1:25 PM EST
Where
Lincoln County, Waynesburg
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -84.683

Thunderstorm Wind, Cumberland

When
July 4, 1:35 PM EST
Where
Cumberland County, Modoc
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -85.300

Thunderstorm Wind, Russell

When
July 4, 1:40 PM EST
Where
Russell County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.050

Thunderstorm Wind, Monroe

When
July 4, 1:54 PM EST
Where
Monroe County, Akersville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -85.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259634, 5259635, 5259636, 5259637, 5259638, 5259639, 5259640, 5259641, 5259642, 5259643, 5259713, 5259714, 5259715, 5259716, 5259717.